New concern about osteoporosis drugs

Print
Email
|

by JEAN ENERSEN / KING 5 News

NWCN.com

Posted on March 11, 2010 at 5:17 PM

Updated Friday, Jan 4 at 10:45 AM

Now that some doctors have raised concerns that osteoporosis drugs may actually cause fractures, women are left wondering what to do: stop taking the drugs or continue?

"I was on my way to work, walking up the hill to catch the bus and I heard a snap. And I didn't realize that it was my leg until I fell," said Sheridan Powell.

X-rays showed a clean break in the middle of her thigh bone.

"We're seeing that there is more of them this year than last year, and more last year than the year before," said Dr. Susan Ott, University of Washington.

Sheridan had been taking the osteoporosis drug Fosamax for the past eight years.

Dr. Ott was involved in the early research in the 1990s and had concerns back then.

"You have to be careful when you're messing with nature. These drugs have important side-effects that don't show up right away," she said.

She believes bisphosphonates, which include Fosamax, Actonell and Boniva, have been overprescribed, yet they do serve an important role.

"I don't want to scare people away from the medicine that could benefit," she continued.

Those patients include anyone who's already had a vertebrae fracture or a hip fracture from falling, and women diagnosed with osteoporosis.

"If you've never had a fracture but your bone density is minus 2.5, then it probably helps, and if you don't fall into those categories, I think it's not a good idea," said Dr. Ott.

Nearly all the patients who had femur fractures noticed thigh pain before the break.

So how urgent is it to call your doctor?

"If it's actually hurting right now, I think they should call them right now. If they're just questioning, how long should they be on it, I think that could be dealt with at their next appointment," she said.

Dr. Ott  takes her patients off the drugs after five years because they are safe to use until then, but she says discuss it with your own doctor.

The drugmaker Merck says clinical trials have not shown an increased risk of fractures with long-term use of Fosamax.

The FDA is investigating.

Print
Email
|